Any night shift nurses with diabetes? - page 2

I was just diagnosed yesterday and am wondering how hard it's going to be for me to control it with diet or if it makes any difference eating during the day some days and nights the others. I was... Read More

  1. by   ilostu12
    SCRN and AuntieRN......Please see a Diabetic Educator if possible. These people are specificly trained in diets and exercise for DMI and DMII, they can help you with a diet for working nights. They can teach you how to adjust your diet when you go from working nights and for when you have days off and eat during the day. They can help with an exercise plan to help maintain lower blood sugar levels. I'm insulin dependent and on a pump, my educator was a major help in maintaining my A1C's to about 7. Diabectic Educator, that's the way to go.
  2. by   BackPackerRN
    SCRN1, I will share my story and see what you think. My husband is a diabetic, started out in the 400's. Would usually get hypoglycemic symptoms when he dropped to the 300's. He was initally started on Actos which brought his A1C's down to 6 (He refused to check his blood sugars). However the actos caused him to retain fluid and started having difficulty breathing. Our MD would not listen to us so he (one who does not like MD's in the first place) quit all his meds (he was also on vytorin) and deceided he could do it with just diet and exercise. Three months later he started having chest pain (not related to DM but WPW) and got freaked out and deceided maybe doctors aren't that bad after all. We found another doctor who starts him on Amaryl as his A1C was 13. He starts taking his BG when he wakes up, but can't get his fasting below 250. Despite increasing his doses and adding Avandia his BG's don't budge. In the meantime he has an ear infection that won't go away no matter what we throw at it.
    We finally deceide maybe it is time to start insulin. If nothing else to give his B-cells a rest. Our MD thinks he might be able to get off the insulin at some point if he hasn't totally destroyed all his B-cells by overworking them. Anyways, he started levemir at 5pm and regular before meals. We both work nights so he has a similar issue that you do. He always takes the levemir at the same time each day-5pm. Then he has sort of a sliding scale that he uses before each of his meals. The time of his meals changes on a day to day basis but with using insulin we have been able to keep a good control of his blood sugars He now ranges from 89-150, which for him is great. He is also getting tighter control as we experiment with his carb to insulin ratio and levemir dose. I know it feels like a big step to go to insulin but I think it was worth it for my husband. He feels so much better now and his ear infection cleared up quickly. He also stopped his oral meds, which he enjoys not having those side effects and not having to take so many pills.
    By the way I think symptoms depend on where your blood sugar levels live. Initally my husband was in the 400's without symptoms and could have been there for years. His body finally quite compensating and he started having more symptoms. Also we have noticed that no matter what his starting blood sugar is, if he drops much more than 70 points in a short amount of time, say 2 hours, he feels hypogycemic. So if he goes from 300 to 220 he is about ready to pass out.
    Good luck with your diabetes. Going to days would probably help things out but I know how hard it is to get a day shift sometimes. I had worked my way to a day shift on my prior unit only to end back on nights when I moved to another unit. I love where I work but it has a 2 year waiting list to get to day shift. At this point I am not willing to find a new job just for a day shift.
    Last edit by BackPackerRN on Jan 9, '07
  3. by   BackPackerRN
    While I was writing my novel ilostu12 posted one. I agree with seeing a diabetic educator. We have been seeing one and she is very helpful. They have a lot of insight that sometimes an FP MD doesn't have.
  4. by   nursemary9
    Hi

    I work nites for MANY years.
    I have DM.
    I started out with sugars in the 450 range.
    I started out with a HgbA1c of 14.

    #1. YOU NEED TO SEE A DIABETIC EDUCATOR. You need to go back to your Primary & ask for consult!! This is so important.

    I didn't ever see one & really wish I had. I saw a dietician about a year ago for another reason & learned so much.

    Try to get that sugar down with diet & the glucophage they gave you.
    I really feel that the more meds you are on for DM, the more problems you have.

    Try to take meds the same time every day.

    Diet, Diet, Diet
    Watch those carbs!! Keep them down.
    Do you know about complex carbs? These in moderation are good for you.--thats why you need a Diabetes educator &/or a dietician--preferably both.

    I am now only one one med & my lasy HgbA1c was 6.0. My usual sugars are now between 70-90. If I go into the low 70;s tho, I get a bit shaky.

    I can't say it enough--you need a professional to help you out

    Mary Ann
  5. by   kat911
    I had trouble keeping my sugars down because of my work schedule, I am sometimes on all three thifst in a weeks time. I was put on Lantus and that helped tremendoulsy. My HgbA1C's are WNL. I alos take Avandia to make my body more receptive to the insulin. The lantus works great no matter what my schedule is or when I need to eat.
  6. by   chander12
    Thanks for all information I got I was diagnosed with type II DM last month and my fasting blood sugar was in 135-150 range. I am on Metformin now and fasting blood sugar has come down to 120 range. The problem I face is not fix time for meals at night shift some times at midnight or sometimes at 0200. I walk approx 1.5 miles perday. and I am going to attend 10 hours class on diabetes self management.
    But I still feel tires all the times any suggestions

close